Alert archive / Arkansas / Tornado Warnings in 2003
Tornado Warning 35, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at May 16, 2003, 7:56 PM CDT for Columbia County, Arkansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2003, 7:56 PM CDT (00:56 UTC)
- Expired
- May 16, 2003, 9:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Shreveport, LA
- Area
- Counties, with a storm outline in the text
County Columbia County, AR
The radar
The Shreveport radar (KSHV), 103 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 5:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 0.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1901 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 15.5
The text
As transmitted, in the capitals the NWS used until 2016.
409 WFUS54 KSHV 170056 TORSHV ARC027-170200- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 753 PM CDT FRI MAY 16 2003 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A * TORNADO WARNING FOR... COLUMBIA COUNTY IN SOUTHWEST ARKANSAS * UNTIL 900 PM CDT * AT 753 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO NEAR TAYLOR...MOVING EAST NORTHEAST NEAR 40 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... EMERSON AND MACEDONIA HARMONY AND WALKERVILLE IS IN THE PATH OF THIS TORNADO. THIS THUNDERSTORM CAN PRODUCE A TORNADO THAT IS OBSCURED BY RAIN... AND DIFFICULT TO SEE. REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WARNING FOR... COLUMBIA COUNTY IN SOUTHWEST ARKANSAS UNTIL 900 PM CDT. LAT...LON 3342 9315 3306 9300 3303 9347 3323 9347 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 16, 6:30 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, May 16, 6:30 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 630 PM CDT FRI MAY 16 2003 ZONES UPDATED TO INCLUDE TOR WATCH 397...VALID UNTIL MIDNIGHT. NO OTHER CHANGES...ZONES ALREADY SENT. 13 .SHV...NONE.
Hazardous weather outlook, May 16, 12:00 PM CDT, 7 hours 56 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-171100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CDT FRI MAY 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA. .DAY ONE...TODAY AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...NORTH LOUISIANA AND MOST OF NORTHEAST AND EAST TEXAS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS CENTRAL LOUISIANA INTO DEEP EAST TEXAS. A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS SOUTHWEST ARKANSAS DURING THE MIDDAY HOURS TODAY. SOME DAMAGING WINDS AND MARGINALLY SEVERE HAIL ARE POSSIBLE WITH THIS SYSTEM. THIS WILL NOT BE THE ONLY CHANCE OF SEVERE WEATHER DURING THE PERIOD. AN UPPER LOW OVER WESTERN OKLAHOMA WILL MOVE EAST TODAY. AS IT NEARS CENTRAL OKLAHOMA THIS AFTERNOON...ADDITIONAL THUNDERSTORMS WILL LIKELY DEVELOP. DEEP LAYER VERTICAL SHEAR WILL INCREASE IN A VERY UNSTABLE ATMOSPHERE...LEADING TO A FAVORABLE ENVIRONMENT FOR SEVERE THUNDERSTORMS PRODUCING VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE GREATEST RISK FOR SEVERE THUNDERSTORMS AND TORNADOES IS GENERALLY NORTH OF A LINE FROM NACOGDOCHES AND CENTER TEXAS TO COUSHATTA AND MONROE LOUISIANA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY. THE COLD CENTER OF THE UPPER LEVEL SYSTEM WILL STALL OVER ARKANSAS SATURDAY AND SATURDAY NIGHT. THE COLD AIR ALOFT WILL RESULT IN THUNDERSTORMS WHICH COULD PRODUCE HAIL. THE MAIN AREA OF CONCERN FOR THESE STORMS IS OVER SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM SPOTTERS MAY BE NEEDED TODAY AND TONIGHT. 05
In the hours before
Local storm report, May 16, 6:42 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
642 PM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM YANTIS TX 2.00 INCH HAIL
05/16/03 WOOD REPORT FROM FIRE
DEPARTMENT.
0500 PM 2 SE BOGOTA TX WIND DAMAGE
05/16/03 RED RIVER REPORTED BY LAW
ENFORCEMENT. TREES DOWNED
ALONG U.S. 271.
0505 PM 7 S IDABEL OK 60 MPH TSTM WIND GUST
05/16/03 MCCURTAIN REPORT FROM NWS PERSONNEL.
0505 PM 7 S IDABEL OK .75 INCH HAIL
05/16/03 MCCURTAIN REPORT FROM NWS PERSONNEL.
0507 PM BROKEN BOW OK .75 INCH HAIL
05/16/03 MCCURTAIN REPORT FROM FIRE
DEPARTMENT.
0510 PM BROKEN BOW ARPT OK WIND DAMAGE
05/16/03 MCCURTAIN ROOF BLOWN OF HANGAR
BUILDING. REPORT FROM
SHERIFFS OFFICE.
0520 PM 2 SW WINNSBORO TX 1.75 INCH HAIL
05/16/03 WOOD REPORTED BY SPOTTERS
0550 PM 3 NW LINDALE TX WIND DAMAGE
05/16/03 SMITH TREES DOWNED. REPORT FROM
SHERIFFS OFFICE.
0615 PM TYLER POUNDS FLD TYLER TX .75 INCH HAIL
05/16/03 SMITH REPORT FROM SHERIFFS
OFFICE.
VIII.Local storm report, May 16, 6:59 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
659 PM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0551 PM 2 W PITTSBURG TX WIND DAMAGE
05/16/03 CAMP TREES DOWNED. REPORT FROM
SHERIFFS OFFICE.
0645 PM BULLARD TX 1.75 INCH HAIL
05/16/03 SMITH REPORT FROM SHERIFFS
OFFICE.
0645 PM 2 SW TYLER TX .75 INCH HAIL
05/16/03 SMITH REPORTED BY SPOTTERS
VIIILocal storm report, May 16, 7:13 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
713 PM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM CYPRESS TX 1.00 INCH HAIL
05/16/03 FRANKLIN SHERIFFS OFFICE REPORT.
0654 PM 2 W ATLANTA TX .75 INCH HAIL
05/16/03 CASS REPORTED BY SPOTTERS.
0655 PM NEW HOPE AR .88 INCH HAIL
05/16/03 HOWARD REPORT FROM EMERGENCY
MANAGER.
VIII.Local storm report, May 16, 7:23 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
723 PM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM QUITMAN TX WIND DAMAGE
05/16/03 WOOD TREES DOWNED THROUGHOUT
THE COUNTY. REPORT FROM
SHERIFFS OFFICE.
VIIILocal storm report, May 16, 7:31 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
731 PM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM 10 NE DOUGLASSVILLE TX 70 MPH TSTM WIND GUST
05/16/03 CASS REPORT FROM NWS PERSONNEL
ALONG U.S. HIGHWAY 59.
VIIILocal storm report, May 16, 7:40 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
740 PM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM DANGERFIELD TX WIND DAMAGE
05/16/03 MORRIS TREES DOWNED. REPORT FROM
SHERIFFS OFFICE.
0715 PM 3 W JEFFERSON TX WIND DAMAGE
05/16/03 MARION TREES AND POWER LINES
DOWNED. REPORT FROM
SHERIFFS OFFICE.
VIIIThe office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:03 PM CDT | Severe Thunderstorm Warning | SHV | Hempstead, Miller | 42 min |
| May 16, 7:32 PM CDT | Severe Thunderstorm Warning | SHV | Lafayette | 43 min |
| May 16, 7:41 PM CDT | Tornado Warning | SHV | Lafayette | 34 min |
| May 16, 8:47 PM CDT | Severe Thunderstorm Warning | SHV | Union | 58 min |
| May 16, 9:54 PM CDT | Severe Thunderstorm Warning | SHV | Union | 51 min |
Nearby
Tornado Warnings in Arkansas, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.